High Wind, Scott
- When
- November 9, 12:10 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed in Scott City.
Most wind reports behind a cold front were below warning criteria, generally from 40 to 55 MPH. There was one gust close to 60 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Most wind reports behind a cold front were below warning criteria, generally from 40 to 55 MPH. There was one gust close to 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 9, 11:35 AM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1135 AM CST Wed Nov 9 2022 ...Updated Aviation Section... .SHORT TERM...(Today through Thursday) Issued at 1258 AM CST Wed Nov 9 2022 07Z observations are showing southwest winds in the mid and upper levels with a shortwave moving across the Colorado Rockies. A large upper level closed low is located in northern California with a strong jet streak of 120-150 kt winds at 250mb extending from the Pacific to Wyoming. At the surface strong southerly winds have continued to pump lower level moisture in as dewpoints range from the mid 50s to lower 60s and a stratus deck is moving in. A surface low/trough axis in eastern Colorado will continue to keep winds strong through the night and will set the stage for strong winds for today into tonight. Throughout today the upper low will move into the northern Rockies and the divergence aloft will set the stage to deep the surface low in northeast Colorado to around 994 mb by late afternoon. The tightest pressure gradient through the day will be mainly along and east of highway 83 and then gradually move eastward by tonight. Went with the GFS idea for wind gusts as it seems to have the best handle on the situation with the strongest wind gusts due to better mixing. The main challenge will be temperatures today as the stratus deck is forecast to hang around through midday and then erode during the afternoon. Kept temperatures where they were forecast in the mid 70s for the west as the WAA will be the strongest and the sun potential is greatest. The east could be a few degrees cooler than the mid 70s forecast due to the clouds and WAA not being as strong...however that will depend mainly on if the clouds don't break late in the day. The cold front should stay held up in Nebraska all day as the momentum to bring the front southward will begin moreso tonight. Tonight as the upper level low moves into the northern plains the momentum will start to push the surface low to the east and the cold front south. This will probably lead to some strong gusts along the highway 283 corridor between sunset and midnight potentially getting to high wind criteria but more confidence of at least 50 mph gusts will be expected. The initial cold front will move through southwest Kansas through sunrise but now models are showing more of an initial frontal passing and the the more arctic front arriving Thursday night. As a result temperatures by morning will be in the 40s for most of the area with the exception of the southeast. A few isolated thunderstorms are possible as the front moves into central Kansas aided with 700 mb shortwave forcing and SFC cape values around 500 J/kg. A few lucky locations could see some beneficial rainfall but kept POPs as is at around 20%. Thursday if any storms develop they should quickly exit the CWA by mid morning as the front enters eastern Kansas. Skies should quickly clear as subsidence in the mid levels will enter into western Kansas. Winds will start out strong in the morning and then gradually decrease during the afternoon as a surface high enters from Colorado. Highs should be in the mid 50s in the northwest to the mid 60s in the southeast. .LONG TERM...(Thursday night through Tuesday) Issued at 240 AM CST Wed Nov 9 2022 Main messaging in the long term will be the persistent colder than normal temperatures. CPC 6-10 outlook has western Kansas in a 80-90% chance of below normal temperatures and with the weather pattern shaping up in the medium to long term models it does set up for cool afternoons and chilly nights. Thursday night the second cold front will come across western Kansas as the upper level trough digs into the central plains and a strong surface high enters into the northern plains. Overnight lows will fall into the teens and 20s starting a multiday period where we should see morning temperatures this cold. Friday to Saturday should stay quiet as the upper level trough exits towards the Great Lakes and a brief dampened ridge moves into the central plains. Slightly milder air will move into western Kansas on Saturday as the arctic air mass is ushered out by southwest winds. Highs should reach into the 50s. Sunday the next upper low will move in from the Pacific northwest and deterministic and ensemble models are in agreement of the track taking the familiar route we saw storm systems go in October heading from the Pacific northwest into northern Texas along the Red River valley. NBM models have introduced some precipitation chances for our area Monday night into Tuesday as the system moves into the southern plains but given the track seen as of now and the lack of moisture I would keep any hopes for rain or snow low at this point. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM CST Wed Nov 9 2022 All the terminals DDC, GCK, LBL, HYS will remain in the warm, moist sector ahead of a large storm system through this afternoon and much of tonight. This will keep low stratus clouds around, although there is expected to be at least a few hours break late afternoon/early evening of stratus scattering out yielding VFR. There is still some uncertainty in this, and most or all of these terminals may remain MVFR ceiling in the 1500 to 2500 range this afternoon. Ceiling is expected to redevelop and lower down to upper IFR category later this evening until the cold front moves through. The timing of the cold front is forecast to be 10-12Z time frame early Thursday morning. Winds behind the front will not forecast to be as strong out of the north-northwest. A fairly strong downslope component of the low level winds behind the front will quickly usher in drier air, so it is expected flight category will also quickly become VFR early Thursday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 46 58 22 / 0 10 10 0 GCK 73 42 56 21 / 0 0 10 0 EHA 74 42 57 23 / 0 0 10 0 LBL 73 44 59 22 / 0 0 10 0 HYS 74 44 53 19 / 0 30 10 0 P28 75 59 62 25 / 10 20 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CST this evening for KSZ043-044- 061>063-074>077-084>087. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CST Wed Nov 9 2022 KSZ030-031-043>046-061>066-074>081-084>090-100900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CST Wed Nov 9 2022 /153 AM MST Wed Nov 9 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Winds will be at or close to high wind criteria mainly for areas along and west of highway 283 for this afternoon and evening. Expect south winds sustained at 25-35 mph with gusts as high as 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A long period of below normal temperatures will start Thursday night with an arctic air mass moving into western Kansas. We could see multiple days of temperatures in the 10s and 20s for lows through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Observed in Scott City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061017.